Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Still negative after exposure but constantly fearful
Aug 3, 2012

This is a question on behalf of a friend who was exposed to HIV. Thankfully he came out negative on all his blood tests, but the problem is that he is always thinking that he is going to get infected. If he goes to the night club or out somewhere and someone hits him accidentally, he thinks they poked him with a needle to infect him with HIV. He doesn't even want to sit on any public seats, benches, sofas, or chairs because he thinks there's a needle there. He won't drink or eat food or beverages because he thinks they put blood on it. He doesn't even want to touch anything because he is afraid. Can you tell me what's going on? He was also diagnosed with major depression and is on treatment for it.

Response from Dr. Fawcett

A healthy and informed concern about HIV/AIDS is, of course, understandable. In some persons, however, this can evolve into a fear that is irrational and even socially crippling. This has sometimes been referred to as "AIDS Phobia." In such cases, fear takes control of one's life in disproportion to the actual risk.

Phobias are an anxiety disorders, very real medical conditions that will-power alone cannot resolve. Your friend needs a complete evaluation. You mentioned that he is being treated for major depression. It is very common for someone to have co-occurring anxiety and depressive disorders.

There are effective treatments for phobias. Cognitive behavioral therapy and some pharmacological treatments have good success at reducing these symptoms. In many cases the phobias keep expanding until one's life is very constricted and unpleasant. Encourage him to get evaluation and treatment.

Take care,

-David



Previous
Efavirenz and Psychiatric problem
Next
Partner not taking Atripla as prescribed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement